Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2023, 3:32 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 3:32 PM CDT (20:32 UTC)
- Expired
- Aug 24, 2023, 4:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLean County, ND, Mercer County, ND
The radar
The Minot AFB radar (KMBX), 116 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
918
WUUS53 KBIS 242032
SVRBIS
NDC055-057-242130-
/O.NEW.KBIS.SV.W.0113.230824T2032Z-230824T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
332 PM CDT Thu Aug 24 2023
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern McLean County in south central North Dakota...
Northwestern Mercer County in south central North Dakota...
* Until 430 PM CDT.
* At 332 PM CDT, a severe thunderstorm was located 9 miles east of
Mckenzie Bay Recreation Area, or 27 miles northwest of Beulah,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern McLean and northwestern Mercer Counties, including the
following locations... Indian Hills State Recreation Area, Emmet,
White Shield and Fort Berthold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4776 10154 4751 10153 4752 10220 4758 10220
4762 10226 4763 10223
TIME...MOT...LOC 2032Z 258DEG 27KT 4757 10216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HARGROVE3 follow-up statements
702
WWUS53 KBIS 242050
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
350 PM CDT Thu Aug 24 2023
NDC055-057-242130-
/O.CON.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
McLean ND-Mercer ND-
350 PM CDT Thu Aug 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MCLEAN AND NORTH CENTRAL MERCER COUNTIES...
At 350 PM CDT, a severe thunderstorm was located 11 miles northwest
of Beulah Bay Recreation Area, or 24 miles north of Beulah, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
White Shield and Emmet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4776 10154 4751 10153 4752 10206 4766 10207
TIME...MOT...LOC 2050Z 258DEG 27KT 4760 10196
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HARGROVE346
WWUS53 KBIS 242106
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
406 PM CDT Thu Aug 24 2023
NDC057-242116-
/O.CAN.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
Mercer ND-
406 PM CDT Thu Aug 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MERCER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central North Dakota.
LAT...LON 4776 10154 4754 10153 4753 10164 4754 10170
4753 10173 4752 10177 4752 10192 4768 10196
TIME...MOT...LOC 2106Z 263DEG 27KT 4760 10176
$$
NDC055-242130-
/O.CON.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
McLean ND-
406 PM CDT Thu Aug 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL MCLEAN COUNTY...
At 406 PM CDT, a severe thunderstorm was located 6 miles north of
Beulah Bay Recreation Area, or 16 miles west of Garrison, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
White Shield and Emmet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4776 10154 4754 10153 4753 10164 4754 10170
4753 10173 4752 10177 4752 10192 4768 10196
TIME...MOT...LOC 2106Z 263DEG 27KT 4760 10176
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HARGROVE161
WWUS53 KBIS 242128
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
428 PM CDT Thu Aug 24 2023
NDC055-242137-
/O.EXP.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
McLean ND-
428 PM CDT Thu Aug 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCLEAN COUNTY
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central North Dakota.
LAT...LON 4776 10154 4754 10153 4753 10164 4754 10170
4753 10173 4752 10177 4752 10192 4768 10196
TIME...MOT...LOC 2127Z 258DEG 27KT 4763 10153
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:22 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 24, 3:22 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 322 PM CDT Thu Aug 24 2023 .SHORT TERM...(This Evening through Friday) Issued at 317 PM CDT Thu Aug 24 2023 A cold front continues to move southeastward as an upper level low moves across southern Saskatchewan. An upper level jet maxima is causing broad scale lift which has been initiating high based storms this morning. The storms began interacting with the cold front kicking off severe weather this afternoon. Severe storms are expected to form along the front as it progress southeastward. There is a MLCAPE axis of 1500-2000 j/kg ahead of the front with effective shear around 50 kts will continue to support storm development. In addition DCAPE above 1000 j/kg will support damaging winds. Hodographs support splitting supercells are expected to form along the front with the main hazards being large hail up to golf ball size and winds up to 60 mph. Landspout tornados are possible along boundaries as the front progresses. CAMs have storms going up around 4 to 7 PM CDT, but there already has been a few supercells churning out west. As the system evolves storms will become more clustery in nature. Storms are expected to weaken tonight with the loss of instability although showers and thunderstorms could continue on across the southeast. Friday temperatures will cool behind the cold front resulting in cooler high temperatures spanning from the upper 60s to upper 70s. Skies will remain relatively clear as surface high pressure moves in from the northwest. Friday is shaping up to be a pleasant day. .LONG TERM...(Friday Night through Thursday) Issued at 317 PM CDT Thu Aug 24 2023 An upper level low is forecast to dig across Northern Minnesota bringing northwesterly flow to the Northern Plains. This weekend temperatures are forecast to slightly drop below normal as cooler air moves in from the north. Winds begin to trend up this weekend from breezy northwesterly flow. A shortwave is forecast to move through the Northern Plains late Saturday night into Sunday morning bringing increased chances for rain across the state. Weather is forecast to remain fairly quiet early next week. An upper level ridge is going to build across the Intermountain West late this week moving into the Northern Rockies by early next week. This will cause temperatures to increase to near normal to slightly above normal by the middle of next week. Another strong upper level low is forecast to dig through the region later next week increasing chances for precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1255 PM CDT Thu Aug 24 2023 Thunderstorms are starting to form across western North Dakota bringing forth chances of VCTS for most terminals this afternoon. Severe thunderstorms are possible this afternoon with the main hazards being gusty winds and large hail. TAFs will be AMD if storms form near the vicinity of the TAF terminals. Winds will shift out of the northwest as a cold front progresses southward this afternoon. Some patchy fog could form near KJMS later tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson
Hazardous weather outlook, Aug 24, 1:39 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 139 PM CDT Thu Aug 24 2023 NDZ001-002-009-017-031-032-040-043-251845- Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope- Bowman- 139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-010>013-018>023-025-033>037-041-042-044>048-050-051- 251845- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh- Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible this afternoon and evening. The main hazards will be wind gusts to 60 mph and hail up to the size of golf balls. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please call NWS Bismarck at 701-223-4582 to report any hail that is a quarter inch in diameter or greater, or any wind gusts that are 60 mph or greater.
In the hours before
Special weather statement, Aug 24, 1:40 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
140 PM CDT Thu Aug 24 2023
NDZ018-241915-
Dunn ND-
140 PM CDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN
COUNTY THROUGH 215 PM CDT...
At 140 PM CDT, a strong thunderstorm was located 11 miles northeast
of Killdeer, or 34 miles southeast of Watford City, moving east at 35
mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mckenzie Bay Recreation Area around 150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4745 10276 4756 10280 4767 10234 4744 10228
TIME...MOT...LOC 1840Z 262DEG 33KT 4752 10265
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HARGROVESpecial weather statement, Aug 24, 2:50 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Bismarck ND
250 PM CDT Thu Aug 24 2023
NDZ011-012-242015-
McHenry ND-Ward ND-
250 PM CDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WARD
AND NORTHWESTERN MCHENRY COUNTIES THROUGH 315 PM CDT...
At 250 PM CDT, a strong thunderstorm was located 5 miles east of
Deering, or 20 miles northeast of Minot, moving east at 35 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Ward
and northwestern McHenry Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.
&&
LAT...LON 4857 10062 4831 10062 4833 10113 4846 10110
4846 10106 4852 10106
TIME...MOT...LOC 1950Z 262DEG 31KT 4842 10093
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HARGROVELocal storm report, Aug 24, 3:27 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
327 PM CDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Tornado 4 SSE Voltaire 47.96N 100.82W
08/24/2023 McHenry ND Law Enforcement
Short lived landspout tornado.
0254 PM Tornado 7 NNW Ruso 47.93N 100.97W
08/24/2023 McHenry ND Law Enforcement
Short lived landspout tornado.
&&
JJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 48 min |
| Aug 23, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 27 min |
| Aug 23, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 35 min |
| Aug 24, 2:22 AM CDT | Dense Fog Advisory | BIS | Bottineau, Burke, Dickey, Foster, LaMoure, McHenry and 7 more | 8 hr |
| Aug 24, 1:40 PM CDT | Special Weather Statement | BIS | Dunn | 35 min |
| Aug 24, 1:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 60 min |
| Aug 24, 2:41 PM CDT | Tornado Warning | BIS | McHenry | 34 min |
| Aug 24, 2:44 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 20 min |
| Aug 24, 2:50 PM CDT | Special Weather Statement | BIS | McHenry | 25 min |
| Aug 24, 2:55 PM CDT | Tornado Warning | BIS | McHenry, Ward | 14 min |
| Aug 24, 3:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 63 min |
| Aug 24, 4:09 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 51 min |
| Aug 24, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 42 min |
| Aug 24, 5:34 PM CDT | Special Weather Statement | BIS | Mercer | 26 min |
| Aug 24, 5:53 PM CDT | Special Weather Statement | BIS | Morton | 37 min |
| Aug 24, 6:08 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 67 min |
| Aug 24, 6:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.